xanax withdrawal symptoms?

Discussion in 'The Watercooler' started by Steely, Sep 10, 2009.

  1. Steely

    Steely Active Member

    I don't want to google this, because I am already overwhelmed. So I want your life experiences and opinions.

    I have just stopped taking Xanax. I have gone from 1 or 2 .5mg a day, to nothing. I am suffering from this physically more than mentally. I have not been able to sleep in 3 days. I am kinda starting to get worked up emotionally, and I don't have any doctors here that will prescribe Ambien to me, let alone Xanax (because there are not any psychiatrists for 200 miles from where I live). I kinda sink or swim with this.

    Do you think this insomnia will stop soon? Will my body regulate itself? I have SO much stress at work - and now this. I am very emotionally & physically overstimulated and I cannot calm down.:sick:
  2. everywoman

    everywoman Active Member

    Found this information for you:

    Since Xanax is a relatively short-acting agent, the symptoms of withdrawal have

    a relatively rapid onset and rapidly accelerate, producing

    severe dysphoria and symptoms of withdrawal in the patient beginning at

    approximately six hours from the last dose and generally peaking at

    approximately 24 to 72 hours after discontinuation.

    What has become clinically apparent with Xanax which appears to be somewhat different

    than the other benzodiazepines is that the patients ability to

    self-detox or be able to be gradually tapered off of the medication is markedly more difficult.

    Thusly, once the physiologic dependence has occurred with Xanax,

    the ability of the patient to discontinue use successfully on their own is quite low,

    and medical assistance becomes of significant necessity in the majority of cases.
  3. GoingNorth

    GoingNorth Crazy Cat Lady

    Xanax can be a bear to withdraw from. My psychiatrist will not prescribe it at all due to the short half life and severity of withdrawal symptoms.

    He prefers to use Ativan and Klonopin if benzos are needed. I have taken both a few times, and while withdrawal was evident, it was not unmanageable.

    If you haven't slept in three days, you need medical care. Do not hesitate to present yourself at your local ER and ask for help.
  4. Steely

    Steely Active Member

    I have never "felt" like I "needed" to take it. So I never felt "dependent" - however - I cannot sleep - so I have been taking it for that.
    Now I am not "craving" it - I just have all these bizarro symptoms like flu symptoms, insomnia, mental confusion. I have not wanted to look these up, as I feel like it would add fuel to my psychological fire, so to speak.

    So the fact that this is highly physically addictive mean I need to do something different, or just grin and bare it until it goes away?
  5. hearts and roses

    hearts and roses Mind Reader

    Steely, my nephew has gone through withdrawals from ativan (which is in the same family of drugs) and most recently, he became anxious, had difficulty sleeping, was restless, and felt out of control. He was on a high dose and lost his medicine bottle. Once he acquired more (via his psychiatrist) he was okay - and he hadn't even taken any. Just the thought of having it again made him feel better.

    When I stopped using xanax (I was on a very low dose), I took 4mg of melatonin at night to help me relax for bedtime. It helped a lot. Also, valerian or kava kava can help in this regard. Another option is homeopathic aid such as "Quietude". It works if you follow the directions. Another couple of ideas would be to make sure you get a walk in every day before 6PM and don't drink anything with caffeine past 2PM, take a bath with epsom salts and lavander and vanilla essence before bed, no tv past 8PM or computer time. Just do whatever you can to create a soothing, calming environment, conducive to relaxing.

    If all this fails to help, definitely seek medical attention.
  6. Steely

    Steely Active Member

    Thanks. Like you said, I think it got worse, once I realized my symptoms had to do with not taking the Xanax - which is why I do not want to make too big of a deal out of this in my mind. I know a lot of this is mind over matter.

    The most infuriating thing is that I got home and my Satellite dish was out. No TV for a week, which stinks. That, over any one thing, relaxes me. Grrrr.:mad:

    Oh well. Tonight I am not traveling, so I am going to take a bath, and maybe some Tylenol PM and see if that helps a little. I hope:angel3:

    It has been exactly one year when I went on Xanax - when Matt went into treatment. I can live without this thorn in my side.
  7. GoingNorth

    GoingNorth Crazy Cat Lady

    The sleep inducing ingredient in Tyelenol PM is actually 50 mg of Benadryl. If you are not actually in physical pain, you can get the same sleep effects by taking two over the counter Benadryl tablets/capsules.

    It's a much better idea because while Benadryl is a very safe drug, Tyelenol is NOT. It is a very potent liver toxin; a medication that very likely would not have been approved under today's FDA standards.

    My doctor recommends taking the Benadryl along with a standard dose of ibuprofen if I am in pain.
  8. Mattsmom277

    Mattsmom277 Active Member

    I have used ativan off and on for many years. When I've been on it for a long time and then I stop, I have that flu feeling and difficulty sleeping too. I really would try hard to do exercise in the day, no napping, low stimulus for a few hours before bed (quiet music, or read a book, brainless books not mindbenders). I have resorted at times to taking some benadryl (the one that makes ya drowsy) or motion sickness pills as they induce a drowsy feeling.
    There is also something over the counter, all natural, available at Walmart (and I'm sure other places). I can't remember the name of it, but it is a natural aid for sleeping and I remember it working well after the 2nd night of using it. It cannot become addictive and isn't prescription. Might be worth looking into.
    (((hugs))) Hope you get a great sleep!
  9. ML

    ML Guest

    Great ideas for inducing sleep. I hope you feel better soon.
  10. totoro

    totoro Mom? What's a GFG?

    As someone who knows all too well the feeling of days of no sleep I am so sorry.
    Once I hit day 2 it is as if nothing will help but time. (If I am going the no medication route)
    I agree with the others suggestions though especially once you get over this hump.
    I think the benadryl might get you through this phase and then try to start at step one once you have a good nights sleep.
    Melatonin can take a few days to work.
    Tryptophan is good also. But get the real deal- (L-Tryptophan) it is the one that is not mixed with anything. I think it has Magnesium in it.
    I have 500mg.

    If these things are hard to find for you, I love Vitacost! I have saved so much on my vitamins on line through them. Free shipping usually also!

    I hope you get some sleep! I also can not sleep with out my rain machine! LOL